Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Milwaukee, WI

July 10, 2017Kenosha County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Jul 10, 2017, 2:18 AM CDT for Kenosha County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 2:18 AM CDT (07:18 UTC)
Expired
Jul 10, 2017, 2:45 AM CDT
In force
27 min
Issued by
NWS Milwaukee, WI

County Kenosha County, WI

The radar

The Milwaukee radar (KMKX), 59 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

807 
WWUS83 KMKX 100718
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
218 AM CDT MON JUL 10 2017

WIZ071-072-100745-
Racine-Kenosha-
218 AM CDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RACINE AND KENOSHA
COUNTIES...

At 217 AM CDT, a strong thunderstorm was located near Union Grove,
moving east at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Kenosha, Pleasant Prairie, Union Grove, Paddock Lake, Camp Lake,
Silver Lake, Eagle Lake, Browns Lake, Salem, Bristol and Kansasville.

LAT...LON 4269 8821 4274 8802 4264 8789 4253 8781
      4249 8780 4250 8818
TIME...MOT...LOC 0717Z 266DEG 13KT 4263 8806 

$$

MARQUARDT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Jul 10, 12:18 AM CDT, 2 hours earlier.

Area forecast discussion, Jul 10, 12:18 AM CDT, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1218 AM CDT Mon Jul 10 2017

.UPDATE...

&&

.AVIATION(06Z TAFS)...

A complex of thunderstorms is forecast to slide southeast through
south central and then southeast Wisconsin through around 12Z to
15Z Monday. Severe storms with damaging winds, heavy rainfall and
large hail is possible across the area during this time. The best
chances will be west of a Wisconsin Dells, to Madison, to
Janesville line.

Ceilings and visibilities down to or below alternate minimums are
possible in any storms. Light south winds into Monday morning
will become north to northeast by later Monday afternoon.

Chances for showers and storms will linger into the rest of
Monday, though confidence in timing and intensity are still rather
low. It will depend on what happens overnight into early Monday
morning.

Wood

&&

.PREV DISCUSSION... (Issued 901 PM CDT Sun Jul 9 2017)

UPDATE...

Severe convection has developed in central Minnesota. There is
some uncertainty if the severe convection will take more of a
south southeast turn and move along the differential
heating/moisture gradient, mainly into northeast Iowa, later this
evening into the overnight hours.

There is an area of greater mean layer CIN and lower dewpoints to
the east of that gradient, which extends into southwest
Wisconsin. This casts some doubt as to if the convection will
remain severe when some of it moves into the western portions of
the area, mainly after midnight.

The latest HRRR run seems to bring convection southeast through
the area during the overnight hours, but it does not appear to be
very strong. We will still have forcing for upward vertical motion
from the veering low level jet nose, and a passing 500 mb
vorticity maximum with some upper divergence.

It seems to be a matter of will there be enough elevated CAPE and
low enough CIN to sustain severe convection. For now, will
continue to bring high PoPs southeast through the area later
tonight. Severe chances may be more in question. Will continue to
monitor things into the overnight hours.

Wood

MARINE...

It looks like an area of showers and thunderstorms will move
southeast through the area later tonight, exiting during the
morning on Monday. Strong storms are possible, though there is
some question as to how strong they will be once they make it into
the nearshore waters of Lake Michigan. Still, gusty winds, hail
and cloud to surface lightning are possible later tonight.

Wood

PREV DISCUSSION... (Issued 650 PM CDT Sun Jul 9 2017)

UPDATE...

AVIATION(00Z TAFS)...

Middle to high clouds will continue to push southeast across the
area this evening. Winds will become light and southerly this
evening as well.

A complex of thunderstorms is forecast to slide southeast into
south central and then southeast Wisconsin between 05Z and 12Z
Monday. Severe storms with damaging winds, heavy rainfall and some
large hail is possible across the area during this time. The best
chances will be west of a Wisconsin Dells, to Madison, to
Janesville line between 05Z and 09Z Monday.

Ceilings and visibilities down to or below alternate minimums are
possible in any storms. Light south winds later tonight into
Monday morning will become north to northeast by later Monday
afternoon.

Chances for showers and storms will linger into the rest of
Monday, though confidence in timing and intensity are still rather
low. It will depend on what happens overnight into early Monday
morning.

Wood

PREV DISCUSSION... (Issued 205 PM CDT Sun Jul 9 2017)

DISCUSSION...

Tonight...Forecast Confidence is Medium.

Low pressure across central ND/SD continues to be the focus of the
forecast period. There is strong WAA along and south of the
attendant warm front, which reaches ESE across central MN. Aloft, we
will remain firmly entrenched in NW flow with and embedded shortwave
moving south into northern ND/MN. As that wave continues to push
south, the surface low will follow suit, eventually moving over
southern WI, bringing a good shot at thunderstorms to SE WI
overnight. While the guidance is in good consensus regarding the
general synoptic pattern over this period, considerable differences
exist with respect to the details.

The primary difference is born from the fact that the GFS/ECMWF
break out warm sector convection across MN this afternoon and grow
it upscale into an MCS. Meanwhile, the NAM/GEM either keep
convection limited to the warm front farther north, or fire warm
sector convection but then do not grow it upscale. With that
backdrop, the GFS/ECMWF solution drives the MCS roughly along the
Mississippi overnight, limiting overnight convection along the warm
front which will be draped across central WI. Meanwhile, the NAM/GEM
solution break out widespread overnight convection along the warm
front in the absence of the MCS farther south and west.

Therefore the question becomes: will we see thunderstorms initiate
away from the warm front in southern MN? The cap will remain quite
strong through most of the afternoon, but will weaken toward the
evening. The previously mentioned short wave coupled with mid to low
level WAA and some weak surface convergence should be enough to kick
off some warm sector storms. This scenario is well supported by most
of the meso models. Therefore, I am favoring the GFS/ECMWF solution,
with an MCS barreling along the Mississippi River valley and its
eastern flank reaching into our CWA.

Thanks to moderate to strong flow aloft, 0-6km bulk shear values
remain in the neighborhood of 40kts through the night, and all
synoptic models are showing MUCAPE remaining as high as 1000 j/kg
through much of the night in SW WI. Given the strong wind profile
and potential for a significant bowing line of convection, strong
winds will be the primary threat with overnight storms. However,
given the good shear and sufficient instability, large hail is also
possible. Furthermore, 0-3km shear will be in the 30-35 kt range,
and depending on how the bow becomes aligned with respect to the 0-
3km shear vectors, while not likely, a few spin up QLCS tornadoes
cannot be ruled out.

Finally, precipitable water values will continue to increase ahead
of the approaching convective system, reaching to around the 90th
percentile per the SPC sounding climatology. Fortunately the MCS
lends itself to fast moving storms. Therefore while heavy showers
are expected, the flood threat should be fairly low.

Tomorrow...forecast confidence is low

Uncertainty is quite high for Monday given the lingering question
regarding tonight. At this point, it seems likely that southern WI
will be situated between a warm front to our north and a outflow
boundary from the MCS to our south. Most guidance keeps the low
levels moist as the low moves through southern WI tomorrow afternoon
and at least some elevated instability will be in place.
Furthermore, the upper level flow remains fairly strong, so 0-6
bulk shear will remain near 40kts. Given these ingredients, there
is at least a chance at additional thunderstorms, some of which
may become strong. However, this is all extremely dependent on how
tonight plays out.

Monday night and Tuesday - Confidence...Medium
Weak ridging takes hold for Monday night into Tuesday morning. A
low level thermal trough settles in during this period so cloud
cover may be stubborn in some areas. Later Tuesday some WAA
reloads with the models showing some QPF. Bufkit soundings show
mid level moistening with some elevated CAPE but overall not much
instability-wise with this initial return flow. there will be some
500 millibar shortwave activity riding through in the fairly swift
nearly zonal flow. So have some POPS in place for some initial WAA
induced TSRA especially in the southwest CWA during the afternoon
hours.

Tuesday night and Wednesday - Confidence...Medium
Models are in fairly good agreement with the idea of a low
pressure system moving through WI this period. It appears some WAA
related storms may strengthen as the LLJ ramps up Tuesday night
into Wednesday morning. As the trailing cold front pushes in for
Wednesday there may be additional storms along that boundary.
However this may hings on how the airmass recovers from the
earlier WAA/LLJ related convection. Will have to watch this period
for some heftier storms. SPC has a hint of this in their day 4
outlook.

Thursday - Confidence...Low to Medium
Mid level energy is proggd to pivot from the Lake Superior region
into the eastern Lakes. The 00z ECMWF showed more amplification of
this feature into eastern WI while the latest GFS tends to keep
the influence more to our northeast. Some uncertainty here with
respect to potential for some SHRA development, so will let
the dry look of the Superblend POPS ride for now.

Friday through Sunday - Confidence...Medium
High pressure looks to dominate for much of this period
especially per the ECMWF. However the GFS and GEM suggest a
frontal passage on Saturday with potential for some SHRA/TSRA.
Superblend handles this with some chance POPS and will follow this
for now.

AVIATION(18Z TAFS)...Forecast guidance is split on thunderstorm
activity overnight tonight. The most likely scenario appears to
be a situation in which a strong area of thunderstorms quickly
moves down the Mississippi River valley, with its eastern flank
extending into southern WI. This would bring thunderstorms to the
TAF sites, some of which may be potentially severe storms,
especially closer to the Mississippi River.

However, there is smaller chance that the thunderstorm activity
would be more focused over southern Wisconsin. If that were to be
the case, we would likely see more rain over a more extended
period, but the storms may be less severe. In either case,
thundestorms seem like a good bet in the early morning hours.

The forecast for tomorrow remains quite uncertain due to the
lingering questions regarding tonight. Details will become more
clear as tonight's events play out, but it does appear as though
we'll see more thunderstorms tomorrow.

MARINE...Winds will continue to swing around to the south this
afternoon and evening ahead of an approaching storm system. These
storms will move into the area overnight, some of which may be
severe. Storm chances will linger into tomorrow before finally
tapering off tomorrow night. Other than any gusts from thunderstorms,
winds should remain largely below 15kts until Wednesday when a
low pressure system moves through the area and winds approach
small craft advisory criteria.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Wood
Tonight/Tuesday and Aviation/Marine...BSH
Tuesday Night through Monday...Collar
Hazardous weather outlook, Jul 9, 9:41 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
941 PM CDT Sun Jul 9 2017

WIZ046-047-051-052-056>060-062>072-110245-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
941 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

An area of thunderstorms is expected to push southeastward across
southern Wisconsin during the overnight hours. Severe storms with
damaging winds are possible, with the best chances west of a
Wisconsin Dells to Darlington line.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There are chances for thunderstorms Monday into Monday evening.
More thunderstorm chances are forecast for Tuesday night into
Wednesday. A few storms could be severe during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight tonight.

LMZ643>646-110245-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
941 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

An area of thunderstorms is expected to push southeastward across
the nearshore waters of Lake Michigan during the overnight
hours. Strong storms with gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There are chances for thunderstorms Monday into Monday evening.
More thunderstorm chances are forecast for Tuesday night into
Wednesday. A few storms could be severe during this time.

Wood
www.weather.gov/mkx

In the hours before

Local storm report, Jul 10, 1:34 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
134 AM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     FLOOD            3 SSW MIDDLETON         43.06N 89.54W
07/10/2017                   DANE               WI   911 CALL CENTER

            REPORT OF 2 VEHICLES STRANDED ON WEST SIDE
            OF MADISON.

&&

MRC
Special weather statement, Jul 10, 1:58 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
158 AM CDT MON JUL 10 2017

WIZ064-065-069-070-072-100730-
Walworth-Rock-Waukesha-Jefferson-Kenosha-
158 AM CDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT WALWORTH...SOUTHWESTERN WAUKESHA
AND SOUTHEASTERN JEFFERSON COUNTIES...

At 157 AM CDT, a strong thunderstorm was located over Palmyra, or
near Whitewater, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Whitewater, Fort Atkinson, Elkhorn, Delavan, Jefferson, Lake Geneva,
Williams Bay, Genoa City, Walworth, Richmond, Palmyra,
Fontana-On-Geneva Lake, Como, Pell Lake, Springfield, Rome, La
Grange, Eagle, Hebron and Sullivan.

LAT...LON 4302 8887 4308 8857 4249 8830 4250 8861
TIME...MOT...LOC 0657Z 241DEG 23KT 4287 8862

MARQUARDT
Local storm report, Jul 10, 2:07 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
207 AM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             PALMYRA                 42.88N 88.59W
07/10/2017  M0.75 INCH       JEFFERSON          WI   PUBLIC

            MPING REPORT.

&&

MRC
Local storm report, Jul 10, 2:12 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
212 AM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     HEAVY RAIN       3 ENE VERONA            43.01N 89.48W
07/10/2017  M4.05 INCH       DANE               WI   AMATEUR RADIO

            TWO HOUR STORM TOTAL. 12:03 AM TO 2:02 AM.

&&

MRC
Local storm report, Jul 10, 2:15 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
215 AM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     HAIL             PALMYRA                 42.88N 88.59W
07/10/2017  M1.00 INCH       JEFFERSON          WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

MRC
Special weather statement, Jul 10, 2:18 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
218 AM CDT MON JUL 10 2017

WIZ071-072-100745-
Racine-Kenosha-
218 AM CDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RACINE AND KENOSHA
COUNTIES...

At 217 AM CDT, a strong thunderstorm was located near Union Grove,
moving east at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Kenosha, Pleasant Prairie, Union Grove, Paddock Lake, Camp Lake,
Silver Lake, Eagle Lake, Browns Lake, Salem, Bristol and Kansasville.

LAT...LON 4269 8821 4274 8802 4264 8789 4253 8781
      4249 8780 4250 8818
TIME...MOT...LOC 0717Z 266DEG 13KT 4263 8806

MARQUARDT

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:51 PM CDTSevere Thunderstorm WarningMKXDane, Iowa, Sauk39 min
Jul 10, 12:29 AM CDTSevere Thunderstorm WarningMKXDane, Iowa, Sauk31 min
Jul 10, 12:44 AM CDTAreal Flood AdvisoryMKXColumbia, Dane, Sauk3 hr
Jul 10, 1:18 AM CDTSpecial Weather StatementMKXDane, Rock27 min
Jul 10, 1:24 AM CDTFlash Flood WarningMKXDane4 hr
Jul 10, 1:58 AM CDTSpecial Weather StatementMKXJefferson, Walworth32 min
Jul 10, 2:40 AM CDTAreal Flood AdvisoryMKXRock, Walworth3 hr
Jul 10, 2:54 AM CDTSpecial Weather StatementMKXWalworth36 min
Jul 10, 3:28 AM CDTSpecial Weather StatementMKXKenosha, Racine32 min
Jul 10, 3:34 AM CDTAreal Flood AdvisoryMKXKenosha3 hr
Jul 10, 4:04 AM CDTSpecial Weather StatementMKXKenosha26 min
Jul 10, 4:09 AM CDTFlash Flood WarningMKXKenosha3 hr

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.